Warfarin (Coumadin) is also known as blood thinner and it is used to prevent clots and strokes.
Many patients who have a heart condition called atrial fibrillation take warfarin because atrial fibrillation is a risk factor for clots.
Patients who take warfarin will need to have their blood checked for PT INR levels to tell whether they have the adequate level to prevent clots and strokes.
However, some of these patients might find that their PT INR levels change and go out of normal range even though they took their medication exactly the way it was prescribed.
Well, food or other over-the-counter medications could be some of the reasons for changes in PT INR lab tests results.
Foods containing high vitamin K levels can change PT INR results. Some of these foods are general green leafy vegetables such as: broccoli, spinach, kale, Brussels sprouts, dark green lettuce, asparagus or other foods such as blackberries/blueberries.
Eating more foods with vitamin K will lower the effects of warfarin in your blood (lower PT INR).
Eating fewer foods with vitamin K than your normal intake will increase the effect of warfarin in your blood.
The secret to keeping your lab test PT INR stable is to have a consistent diet and to avoid making drastic changes.
Ask your provider or anticoagulation pharmacist which foods are better and safer to eat while taking warfarin.
Most of the time, patients do not have to completely give up these foods high in vitamin K as long as they eat them consistently and do not binge on these foods.
There are foods, such as vegetables or fruits, that should not change the way warfarin affect your PT INR lab results. Some of them are: carrots, celery, iceberg lettuce, celery, apples, cherries, melons and bananas.
Ask your provider or anticoagulation pharmacist which foods are best to eat when taking warfarin.
Some over-the-counter medications could change the way warfarin works in your body.
Some of those medications could be vitamin E, gingko, garlic, aspirin, ibuprofen, Aleve, Motrin, Advil and naproxen.
These herbs and medications can increase risk of bleeding if taken together with warfarin.
You should talk to your health care provider, anticoagulation pharmacist or community pharmacist before taking any of these over-the-counter herbs or medications.